COVID-19 Vaccination-Induced Cardiomyopathy Requiring Permanent Left Ventricular Assist Device

Abstract

Myocarditis was identified as a rare but serious adverse event that can occur after mRNA-based coronavirus disease 2019 (COVID-19) vaccination, particularly in young males. During the COVID-19 pandemic, we report a case of a young obese male without multiple comorbidities who presented with abdominal pain and was found to have severe myocarditis/cardiomyopathy, which was likely due to mRNA-based COVID-19 vaccination. The patient had left ventricular assist device (LVAD) implantation during hospitalization. Myocarditis/cardiomyopathy may be a rare complication of the mRNA-based COVID vaccine; however, one should maintain a high index of suspicion that these vaccines may cause irreversible cardiomyopathy if the patient had prior COVID-19 infection.

Keywords: covid-19; covid-19 and cardiomyopathy; covid-19 vaccination; lvad; myocarditis.

https://pubmed.ncbi.nlm.nih.gov/35651464/